fbpx Skip to main content

Recent research has explored how biologics used to treat atopic dermatitis might increase the risk of developing conjunctivitis. If you have atopic dermatitis and are considering biologic medications, this overview may help you understand potential risks and what to expect.

  • Certain treatments for atopic dermatitis may raise the chance of getting conjunctivitis.
  • The primary treatments the study focussed on were: dupilumab, lebrikizumab, and tralokinumab.
  • Across the board, the risk of getting conjunctivitis from these treatments is relatively similar.

Conjunctivitis: What Is It and Why Should You Care?

Ever had pink eye? That’s conjunctivitis. It happens when the thin membrane that lubricates your eye, called the conjunctiva, gets inflamed or infected. Allergies, dust, germs, and viruses can cause conjunctivitis, leading to red, itchy, or watery, puffy eyes. When thinking about treatments for atopic dermatitis, like biologics, it can be helpful to know about potential risks such as this.

What Are the Odds of Developing Conjunctivitis From These Treatments?

Researchers looked at many studies to see how often people got conjunctivitis after taking one of the three main biologics for atopic dermatitis: dupilumab, lebrikizumab, and tralokinumab, all of which had about the same risk. Out of 4,197 people who took these treatments, 213 had signs of conjunctivitis. But in a group of 1,633 people who didn’t take the biologics, only 32 got conjunctivitis. 

What This Means for You

If you’re thinking of using biologics to help with your atopic dermatitis, there may be an increased chance you might get conjunctivitis. But remember, all medicines have some side effects. The best thing to do? Talk with your doctor or healthcare provider. They can give you more information, so you can make a treatment decision that fits your needs, preferences, and risk tolerance. If you do decide to start or continue taking a biologic medication to help alleviate symptoms of atopic dermatitis, watch for any new side effects or changes in symptoms and let your doctor know right away if you notice anything.

You May Also Like::  Risk of Quitting Up for Medical Center Employees, Faculty During Pandemic

Source:

Alraddadi, R., Alsamadani, A., Kalantan, M., Aljefri, Y., Maaddawi, H., Kadasa, A., Alturkistani, R., & Jfri, A. (2023). Incidence of conjunctivitis adverse event in patients treated with biologics for atopic dermatitis: A systematic review and meta-analysis. JAAD International, 13, 46–47. https://doi.org/10.1016/j.jdin.2023.05.014